California, 2003

Flash Flood in California, August 26, 2003

August 26, 2003 · NWS SGX · 1 event in 1 county or zone

Heavy rain, one inch in 30 minutes, dime size hail, and wind gusts in excess of 40 mph were observed in Twenty-nine Palms, 3 fatalities occurred there when a vehicle tried to ford a flooded road. Flooding spread west ward into Yucca Valley where numerous cars and buildings were flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain, one inch in 30 minutes, dime size hail, and wind gusts in excess of 40 mph were observed in Twenty-nine Palms, 3 fatalities occurred there when a vehicle tried to ford a flooded road. Flooding spread west ward into Yucca Valley where numerous cars and buildings were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 26, 7:40 AM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 26, 7:40 AM PST, 4 hours 59 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
840 AM PDT TUE AUG 26 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING SCATTERED THUNDERSTORMS TO
THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON. OTHERWISE...FAIR AND
HUMID...WITH AREAS OF LATE NIGHT AND MORNING LOW CLOUDS AND FOG NEAR
THE COAST. WEAK HIGH PRESSURE ALOFT WILL DECREASE THUNDERSTORM
ACTIVITY DURING THE LATTER HALF OF THE WEEK.

DISCUSSION...DECIDED TO GO WITH THE FLASH FLOOD WATCH FOR ALL MNS
AND DESERTS WITH DEEP MONSOONAL MOISTURE PRESENT AND PLENTY OF
SHUSHINE TO GET THINGS COOKING. STORMS ARE ALREADY GOING IN THE SAN
BERNARDINO MTNS AND WE MAY HAVE TO ADJUST START TIME FOR FOR THE
FLOOD WATCH IF CONDITIONS WARRANT.

NO OTHER CHANGES TO THE ZONE FCST.

SAN...FLOOD WATCH...SEE LAXFFASGX.
Hazardous weather outlook, Aug 26, 7:00 AM PST, 5 hours 39 minutes before
CAZ042-043-048-050-055>058-060>062-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST
CALIFORNIA FROM NOON THROUGH 800 PM TONIGHT. REFER TO LAXFLSSGX
WGUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

POSSIBLE THUNDERSTORMS WITH LOCAL HEAVY RAIN FOR...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
APPLE AND YUCCA VALLEYS...
COACHELLA VALLEY...
SAN DIEGO COUNTY DESERTS...
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY.

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 26, 12:39 PM PST to 1:09 PM PST
Where
San Bernardino County, Twenty Nine Palms
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369439.